Texas, 2022

Damaging Winds in Texas, May 15, 2022

May 15, 2022 · NWS SHV · 5 events in 2 counties and zones

A complex of severe thunderstorms shifted southeast out of Oklahoma and into portions of North and East Texas during the evening hours of May 15th, ahead of a weak cold front and associated shortwave trough that dove southeast through the Southern Plains. Ample shear and strong instability characteristic with steep lapse rates maintained the intensity of these storms as they entered Northeast…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A complex of severe thunderstorms shifted southeast out of Oklahoma and into portions of North and East Texas during the evening hours of May 15th, ahead of a weak cold front and associated shortwave trough that dove southeast through the Southern Plains. Ample shear and strong instability characteristic with steep lapse rates maintained the intensity of these storms as they entered Northeast Texas during the late evening, resulting in multiple reports of damaging winds over Franklin and Upshur Counties before the storms became more outflow dominant and quickly weakened as they shifted farther east into a more unfavorable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 15, 8:30 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 15, 8:30 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
930 PM CDT Sun May 15 2022

.UPDATE...

Thunderstorm activity has for the most part avoided our area to
the east and west this evening. A large cluster of storms moved
through Arkansas this afternoon/evening but managed to stay just
to the east of our CWA line. Meanwhile, another cluster developed
over Oklahoma and managed to stay just to the west of our CWA
line. Storms that looked like they would move into our northern
zones managed to dissipate before doing so. We are thankful for
this as they were dropping widespread 2+ inch hail stones. We
could still see some activity across our northern zones later this
evening and into the overnight hours but confidence is lowering.
Severe Thunderstorm Watch 223 was allowed to expire earlier than
the 11 PM set time and we expired it shortly after 9 PM after
Watch 220 expired. Main thing to the forecast for tonight was to
adjust PoPs based off current trends along with sky cover based on
current trends. Temperatures could suffer tonight as we did not
get the rain to move through really any parts of the area. That
being said I decided not to touch the inherited temperatures for
tonight. /33/

&&

.PREV DISCUSSION... /issued 631 PM CDT Sun May 15 2022/

AVIATION...

For the 16/00z TAFs...Satellite imagery from this evening is
showing an increase in cloud cover across southwest Arkansas along
with northern Louisiana. This cloud cover is in association with a
complex line of strong to severe thunderstorms moving across
southeastern Arkansas. Radar imagery is showing additional severe
thunderstorms moving through southeastern Oklahoma. This activity
should continue to work into our region over the next few hours
and should reach KTXK first. VFR conditions should prevail for all
terminals through the majority of this TAF period, however, we
could see some MVFR at times should any thunderstorms impact any
terminals directly. /33/

PREV DISCUSSION... /issued 257 PM CDT Sun May 15 2022/

SHORT TERM.../Tonight through Monday Night/

On northwesterly flow on the leading side of a building upper level
ridge , a late season cold front will press south into the Four
State Region tonight and into early Monday morning. Short term model
guidance including the NAM12 and RAP13 resolve what looks to be a
fairly potent MCS-style system arriving in our northern zones after
sunset and propagating south through the evening hours. This
solution of such a system is consistent with the convection already
in progress this afternoon across southern Missouri and northern
Arkansas. Due to this advancing threat, the Storm Prediction
Center has issued a Severe Thunderstorm Watch which will include
all of our Arkansas counties, as well as McCurtain County in
Oklahoma and Red River and Bowie Counties in Texas until 9:00 PM
CDT.

The advancing front will interact with an unstable environment
across the ArkLaTex, especially along and north of the I-30
corridor, where lapse rates as steep as 8 to 9 degrees Celsius will
remain in play as late as 03Z. Surface-based CAPE will peak around
00Z to 03Z, as high as 3000 to 4000 J/kg, particularly across our
northwesternmost zones. Coinciding with little to no CIN throughout
the region, little to no resistance to convective development will
inhibit storms as the forcing mechanism pushes south. With LCL
heights between 500 and 1000 m and surface to 500 mb shear in the 40
to 50 kts range areawide and generally low storm relative helicity,
the tornado potential looks relatively low, though a spin up or two
is not entirely out of the question. The more pressing concerns with
this storm system will be hail of up to golf ball size, and damaging
winds in particular, with straightline gusts of 70 to 80 mph, which
would be capable of downing trees, doing minor damage to roofs and
fences, and turning lawn furniture into projectiles. Securing loose
outdoor items would be a wise precautionary action to take.

Rainfall will linger through the overnight hours, clearing out after
daybreak Monday, before a reinforcing surge of energy aims to kick
up another round of afternoon thunderstorms, primarily in our
easternmost counties and parishes, including El Dorado, Monroe and
communities due south. Any activity which does manage to develop
will quickly dissipate after sunset. Overnight lows will fall into
the mid to upper 60s by daybreak, rebounding into the upper 80s to
low 90s Monday afternoon. Based on recent NBM performance with a
warm bias and available soil moisture which will be reinforced by
tonight's rainfall, elected to trend 2-3 degrees cooler than
guidance for tomorrow's highs. Tuesday morning will see another
round of low temperatures in the mid 60s to low 70s across the Four
State Region.

/26/

LONG TERM.../Tuesday through Sunday/

As the long-term period begins on Tuesday, look for the upper-level
ridge to our W/SW to reassert its dominance across our region and
effectively shut off any rain chances through this upcoming week. As
a result, temperatures will gradually begin to tick back up higher
into the lower and mid 90s once again each afternoon. In addition,
overnight lows will also creep back up into the lower 70s for most
areas and possibly mid 70s in our urban locations with a summer-like
feel to the air mass through much of next week.

The good news if you're not quite ready for summer to set in just
yet is that a bonafide cold front appears progged to make its way in
our direction by early next weekend. The medium-range progs are all
in general agreement with the described scenario along with another
chance of showers and thunderstorms by late Friday/Friday night and
through next weekend as the cold front slowly advances through the
region. This will allow for a welcome reprieve from the early onset
of summer heat which has plagued the region for much of this month.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  89  70  94 /  10  10   0   0
MLU  69  87  68  92 /  20  20   0   0
DEQ  66  85  65  90 /  40  10   0   0
TXK  68  88  68  91 /  20  10   0   0
ELD  66  86  64  90 /  20  20   0   0
TYR  69  90  71  93 /  20  10   0   0
GGG  69  90  69  94 /  20  10   0   0
LFK  69  94  69  94 /  10  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

26/19
Hazardous weather outlook, May 15, 8:23 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
923 PM CDT Sun May 15 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
923 PM CDT Sun May 15 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight.

Scattered thunderstorms will be possible tonight and into the early
morning hours, mainly north of a line from Jacksonville, Texas, to
Columbia, Louisiana. portions of the Four State Region. Some storms
could be severe, mainly along and north of Interstate 20. Damaging
winds and large hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather will is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed tonight.

09

In the hours before

Special weather statement, May 15, 10:12 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1112 PM CDT Sun May 15 2022

TXZ124-125-136-137-160515-
Upshur TX-Gregg TX-Smith TX-Wood TX-
1112 PM CDT Sun May 15 2022

...Strong thunderstorms will impact portions of Smith, Wood,
southwestern Upshur and northwestern Gregg Counties through 1215 AM
CDT...

At 1112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winnsboro to near Quitman to near Mineola
to near Grand Saline to near Canton. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tyler, Longview, White Oak, Gladewater, Gilmer, Mineola, Winnsboro,
Lindale, Quitman, Big Sandy, Hawkins, Clarksville City, East
Mountain, Pleasant Grove, Hainesville, Golden, Rosewood, Hoard,
Liberty City and West Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9533 3272 9484 3259 9474 3251 9481
      3230 9513 3223 9549 3225 9547 3230 9545
      3232 9546 3236 9545 3248 9559 3269 9559
      3271 9563 3274 9564 3296 9567
TIME...MOT...LOC 0412Z 287DEG 30KT 3301 9535 3280 9538 3273 9547 3264
9563 3257 9589

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

09

The radar

The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 15, 10:14 PM CST
Where
Franklin County, 0.92 mi SE of Mt Vernon
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.169, -95.221

Numerous trees and tree limbs were downed all over Franklin County.

Thunderstorm Wind, Franklin

When
May 15, 10:17 PM CST
Where
Franklin County, 2.44 mi E of Cypress
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.050, -95.238

Multiple trees were downed across Naus Drive along the north shore of Lake Cypress Springs.

Thunderstorm Wind, Franklin

When
May 15, 10:25 PM CST
Where
Franklin County, 0.75 mi E of Cypress
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.052, -95.267

A roof was partially removed from a home near the intersection of Highway 37 and County Road 3330.

Thunderstorm Wind, Upshur

When
May 15, 11:00 PM CST
Where
Upshur County, 0.98 mi SW of Shady Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.671, -95.133

A tree was blown down on FM 1002.

Thunderstorm Wind, Upshur

When
May 15, 11:06 PM CST
Where
Upshur County, 0.69 mi SSE of West Mtn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.611, -94.915

A tree was blown down at the intersection of Highway 271 and FM 726 in the West Mountain community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023757, 1023761, 1023762, 1023764, 1023766.